Texas, 2021

Flood in Texas, May 19 to 31, 2021

May 19 to 31, 2021 · NWS SHV · 1 event in 1 county or zone

Widespread heavy rainfall across the Neches River basin in East Texas throughout much of May resulted in moderate flooding along the Neches River near Alto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread heavy rainfall across the Neches River basin in East Texas throughout much of May resulted in moderate flooding along the Neches River near Alto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 19, 6:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 19, 6:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
727 PM CDT Wed May 19 2021

.AVIATION...

For the ArkLaTex terminals, an axis of showers with embedded
isolated thunderstorms stretches from KELD to near KAEX, moving to
the NNW at 20KT. S/SE winds will prevail this cycle with 10-15KT
and 20KT gusts. Stronger gusts from S will accompany downpours.
The HRRR model carries this activity to the W with all terminals
being affected by some extent during the overnight hours. Little
change in the pattern this cycle with more convection likely
throughout our Thursday. Fri/Sat are looking better for us. /24/

SHORT TERM.../Tonight through Thursday night/

This evening, showers and thunderstorms will continue to progress
across the southern and eastern portions of our area in the wake of
a decaying MCS shifting out of SW AR. This lingering precipitation
will be reinforced by an upper-level low propagating out of south
TX into north/central TX, ahead of a deep upper-level trough
across the Southern Plains. Some of this precip could be locally
heavy, which may present a continued risk of flash flooding in
areas of already saturated soil. The current Flash Flood Watch
will remain in effect until 7:00 AM Thursday, and is not expected
to be extended further at this time. Will continue to monitor
closely through the evening and overnight.

Continued flow out of the southeast at 5-10 kts will prevail through
the short term period, maintaining an influx of Gulf moisture
keeping dewpoints in the upper 60s to low 70s throughout. Followed
NBM guidance for temperatures, keeping lows in the mid-upper 60s
tonight and highs in the upper 70s to low 80s Thursday afternoon.

The aforementioned upper level trough will remain with us through
the day Thursday, thanks to the upper level ridge to our east
forming a pseudo-Omega block. Thus, precip chances will remain
across the Four-State region through tomorrow night. Made some minor
edits to limit and smooth extremely high/low PoP values. Otherwise
followed NBM guidance. /26/

&&

.PREV DISCUSSION... /issued 302 PM CDT Wed May 19 2021/

LONG TERM.../Friday through Wednesday/

The general trend going forward into the weekend will be for warmer
and drier conditions as an upper level ridge across the eastern U.S.
continues to slowly migrate farther westward, but we won't be done
with convection quite yet on Friday. That's because our persistent
mid level low to the west will recenter itself down along the lower
TX coast and continue to advect Gulf moisture northward across our
region. As it does, this moisture will combine with diurnal heating
to generate showers and thunderstorms through Friday into Friday
evening before gradually diminishing with loss of heating overnight.

As the upper level ridge axis continues to shift farther west into
our region over the weekend, expect high temperatures to climb into
lower to mid 80s on Saturday and Sunday with rain chances generally
confined to our western zones farther removed from the center of the
ridge axis. However, rain chances will continue to gradually lower
later in the weekend with just slight to low chances PoPs by Sunday
as the ridge axis becomes more influential areawide.

The trend of warmer and near summer-like temperatures will continue
into the first half of next week as moist low-level southerly flow
prevails. Convection should be generally limited to diurnal shwrs
and storms although a weak shortwave and associated cold front will
attempt to approach our region from the Southern Plains and could
aid in convective development by mid week. /19/

PREV DISCUSSION... /issued 1246 PM CDT Wed May 19 2021/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  82  68  81 /  70  70  60  70
MLU  68  82  65  84 /  70  70  30  40
DEQ  66  79  67  80 /  70  70  60  60
TXK  69  81  69  80 /  70  70  60  60
ELD  66  80  64  83 /  70  70  40  40
TYR  69  81  70  80 /  70  70  50  70
GGG  67  80  68  79 /  70  70  50  80
LFK  67  81  68  79 /  70  70  60  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday morning for ARZ050-051-
     059>061-070>072.

LA...Flash Flood Watch through Thursday morning for LAZ001>005-
     010>013-017>020.

OK...Flash Flood Watch through Thursday morning for OKZ077.

TX...Flash Flood Watch through Thursday morning for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

24/26/19
Hazardous weather outlook, May 19, 5:00 AM CST, 15 hours before
Hazardous Weather Outlook
National Weather Service Shreveport LA
600 AM CDT Wed May 19 2021

ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-
McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
600 AM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of southwest
Arkansas, north central Louisiana, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and a few thunderstorms will persist this morning across
portions of Southeast Oklahoma, East Texas, and North Louisiana,
before gradually diminishing. Additional shower and thunderstorm
redevelopment is possible this afternoon and tonight across the
region, with the potential for isolated strong storms containing
locally gusty winds and brief heavy rainfall. Given the saturated
grounds, localized flooding can not be ruled out. Thus, a Flash
Flood Watch remains in effect through Thursday morning for all of
East Texas, McCurtain County Oklahoma, much of Southwest Arkansas
and North Louisiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Periods of showers and thunderstorms will continue across the
region Thursday and Friday, with the threat for locally heavy
rainfall and flash flooding persisting. Additional rainfall
amounts of one to two inches, with isolated higher amounts in
excess of three inches, will be possible through Friday across the
area. Isolated strong thunderstorms will be possible through
Friday as well, with locally gusty winds the primary threat. The
showers and thunderstorms are expected to become more isolated to
widely scattered Saturday over East Texas and Southeast Oklahoma,
before dry conditions finally return to the region Sunday through
early next week as an upper level ridge of high pressure builds
west into the area.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon and
tonight for isolated strong thunderstorms and potential flood
reports.

ARZ073-LAZ006-014-021-022-201100-
Union-Ouachita-Caldwell-La Salle-
600 AM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas and north central Louisiana.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will be possible today across
Southcentral Arkansas and the eastern sections of Northcentral
Louisiana, before diminishing this evening. Isolated strong storms
can not be ruled out, with locally gusty winds and brief heavy
rainfall possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Periods of showers and thunderstorms will continue across the
area Thursday and Friday, with the threat for locally gusty winds
and brief heavy rainfall possible in the stronger storms. Drier
conditions will return Saturday through Tuesday, as an upper level
ridge of high pressure builds west into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon for
any strong thunderstorms that develop.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
May 19, 8:00 PM CST to May 31, 11:59 PM CST
Where
Cherokee County, 5.92 mi W of Morrill to 4.84 mi W of Morrill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
31.585, -95.169

Widespread rainfall amounts of fifteen to in excess of twenty inches fell across the Neches River basin of East Texas during May. As a result, the Neches River southwest of Alto near Highway 21 rose above the 16 foot flood stage at 1030 pm on May 9th, reached the 18 foot moderate flood stage at 9 pm on the 19th, before cresting at 19.2 feet at 9 am on the 24th. A slow recession commenced afterwards, with the Neches River falling to near 17.7 feet by midnight on the 31st. Additional heavy rainfall moved into the Neches River basin late in the day on the 31st, which resulted in a sharp and significant secondary crest above the 20 foot major flood stage on June 1st.

This flooding resulted in moderate to severe flooding of the heavily wooded floodplain, with boat ramps and picnic areas completely inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953661.